Posted by Lorraine on September 22, 2001, at 13:06:10
In reply to Re: Shelli are you ok? » Lorraine, posted by shelliR on September 20, 2001, at 11:40:34
> > > > > It is so horrible to say this but I feel like I'm ready to give up. But I could not do that to my parents, and my sister has been so clear in how much I mean to her.
Did I tell you that I am keeping a "why I live" file for tough times? It includes wonderful notes that people have sent me over the years about how much I mean to them. I keep it in my notebook with my mood chart and so forth. It helps to know that it is there and when times are tough to read it and remember all of the people who care. The insidious thing about this illness is that it robs us of our past by shading what we remember and how we remember it and then robs us of our future when we project our present mood onto what will be. So it seems like it has always been as bad as it is and will always be as that bad. But neither is true. Our past includes bright spots--how many years on Nardil worked for you and how long for it to take effect (5 weeks)? I guess what I am trying to do with my notebook is represent a better reality in it. For you it might include some of your photography that you are proud of. I hope it has gotten better, Shelli. It sounds like the Oxy is helping.
> > I'm sorry you are in this place. Are you still seeing your talk therapist? Remember that feelings come and go even the really awful ones.
> yes, I am still seeing my therapist.
Is she being helpful?
> > > Have you tried Topamax or thought of augmenting with it? It is reputed to help with weight loss. Woman at my NDMDA meeting swore by it.
> Yes, did a trial for five weeks (I have some anger at my last pdoc for insisting on such long trials,) and all I did was sleep; no anti-depressant effects.
Topamax is a mood stabilizer (or anti-convulsant). I didn't think these were supposed to have anti-depressant effects, although Neurontin can for me.
> > > [re hormones] yes, I'll look into that, but I have an appointment with my gyn and she is not thinking that hormones are the larger answer.
They probably are not the larger answer. But sometimes having some of these small pieces in place helps to balance the equation. It's complicated because hormones affect neurons as do anti-depressants.
> > > I have a hard time with the term mental illness. I feel much more comfortable with the term depressed. The term mental illness puts everyone in the same category. If you say you are mentally ill, pictures come up of schizophrenia, and other psychoses.
I sat in a Recovery, Inc. meeting one day with only 5 of us there (including the leader), two of the people were very heavily medicated (maybe with schizo-affective disorder). Anyway the meeting was fairly humorous because the leader was trying valiantly to keep the ball moving from one person to the other and keep participation up, although at least two people were not capable of truly contributing to the meeting. So she would say "Now Sally wouldn't you say that you spot [blah,blah, blah] with Lorraine?....Of course, you would". You are right about the mixed bag of nuts that the term mental illness represents. And among the stigmas, depression is merely viewed as self indulgent, whereas schizophrenia is actually frightening to public at large. The issue of level disability is also a big one, depending on the illness. Still, for me, I've been trying to come to grips with the fact that this is first and foremost an illness and that it is a chronic illness without a known cure. I feel like I have to accept that level of reality to move forward in my life.
> > >[re: support groups]Frankly, I find them unstimulating or insultingly childish.
Did you try NDMDA? I don't find it childish. Unstimulating? Well, sometimes, but then the manics help keep the energy level up even though they take most of the focus. Shelli, you know the best way for you to get support. I'm not trying to push you one way or the other.
> > > > > So that's good that you aren't having any side effects with nardil.
> > Well, I increased my dose to 15mg 2x day. Let's see what that does. I was dipping in the afternoon.
> do you mean depression, or tiredness, by the term dipping?
I meant depression. At 15 mg 2x day, I still feel the depression but I am not that far into the trial (2 weeks). I do feel better, although the hyperventilating is still an issue as are the backaches but these may resolve or I may find a way to deal with them. A benefit is that I am able to back down on my bedtime meds b/c falling asleep is not the struggle that it was on Parnate.
> > >[re hormones] I saw the new doctor regarding hormones and I finally feel like I have found someone who knows what they are doing. I got so tired of seeing ob/gyns that had waiting rooms full of pregnant women and knew nothing about hormones. This woman tested all of my hormone levels: DHEA, estrogen, progesterone, testosterone, thyroid and as well as my adrenal glands. Taking this info and taking into account the history of breast in my family, they sent a prescription to a compounding pharmacy for a combination hormone mix that she will adjust according to my reaction. She also will do a new test that measures hormone levels to make sure that they are in a range that minimizes breast cancer risk. Anyway, I am pleased.
> It sounds like things also get confusing for you between depression, anxiety, and hormones. I don't believe that nardil will increase your anxiety; you just may have to deal with anxiety separately.
They are confused b/c each of these element impacts the others. Hormones and AD's both impact brain chemistry; plus they interact with each other so that it becomes a simultaneous equation to be solved. You are probably right about the nardil not increase, but not addressing the anxiety component.
> > > As long as the oxy is working, I am able to work. I became very worried about work, it has taken many years to build my business. I did start printing again last night and have work scheduled tomorrow and Saturday, both with families that I know, then a four day break from shooting. Hopefully, the nardil will kick in; I'd like to increase, but my pdoc is being cautious and I cannot argue with that.
It's important to keep the work part of your life in place. I hope the Nardil kicks in for you soon, Shelli.